MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number U35130625
Medical Device Problem Code Retraction Problem (1536)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/12/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number for the device was provided.The device history records are currently under review.The return of the device is pending.The investigation is currently under way.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that the pta balloon catheter allegedly would not retract through the 6 fr sheath.There was no reported patient injury.
 
Additional Manufacturer Narrative
The device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only event reported to date for this lot number and failure mode.Visual inspection: the sample was returned with the product label.The balloon size for this product was printed on the balloon hub of the catheter and identified the returned sample as a 6mm x 250mm balloon.The catheter was returned inserted through the sheath, with the distal tip and part of the balloon visibly protruding 0.9cm from the distal end of the sheath.A kink was noted approximately 4.0cm from the distal end of the distal tip.The balloon protruding from the sheath was slightly prolapsed over the catheter distal tip, indicating sheath-related retraction issues.Additionally, the devices were examined under microscopic magnification (10x) and the distal tip of the sheath was found to be flared.Functional/performance evaluation: the balloon was unable to be removed from the introducer sheath.An in-house 0.035" guidewire was unable to be inserted completely through the device, due to the catheter being stuck in the sheath.No further functional testing could be completed due to the poor sample condition.Medical records review: medical records were not provided for review.Image/photo review: images/photos were not provided for review.Conclusion: the device was returned stuck within the customer's introducer sheath.The device was unable to be removed from the sheath, and the balloon was found to be prolapsed over the distal tip.Additionally, the distal end of the sheath was found to be flared outward.Based on the returned sample condition, the investigation can be confirmed for sheath-related retraction issues.The definitive root cause for the identified sheath-related retraction issues could not be determined based upon the available information.It was unknown if patient and/or procedural issues contributed to the reported event.Labeling review: the current ifu (instructions for use) states: warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip or catheter breakage, catheter kink, or balloon separation.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath/guide catheter, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the introducer sheath/guide catheter and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and introducer sheath/guide catheter as a single unit.Potential adverse reactions: the complications that may result from a peripheral balloon dilatation procedure include: additional intervention use of ultraverse 035 pta dilatation catheter: apply negative pressure to fully evacuate fluid from the balloon.Confirm that the balloon is fully deflated under fluoroscopy and that no contrast is left in the balloon.While maintaining negative pressure and the position of the guidewire, grasp the balloon catheter just outside the introducer sheath/guide catheter and withdraw the deflated dilatation catheter over the wire through the introducer sheath/guide catheter.Use of a gentle counterclockwise motion may be used to help facilitate catheter removal through the introducer sheath/guide catheter.
 
Event or Problem Description

Brand Name
ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6553075
Report Number2020394-2017-00425
Device Sequence Number1279098
Product Code LIT
UDI-Device Identifier00801741093241
UDI-Public(01)00801741093241(17)180531(10)50125567
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K142261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2018
Device Model NumberU35130625
Device Catalogue NumberU35130625
Device Lot Number50125567
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/15/2017
Initial Date Received by Manufacturer 04/13/2017
Supplement Date Received by Manufacturer06/27/2017
Initial Report FDA Received Date05/08/2017
Supplement Report FDA Received Date07/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1